Montana, 2003

High Wind in Montana, December 17, 2003

December 17, 2003 · NWS GGW · 9 events in 9 counties and zones

A strong cold front crossed northeast Montana during the morning hours of the 17th. Strong gradient winds occurred immediately behind the front.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong cold front crossed northeast Montana during the morning hours of the 17th. Strong gradient winds occurred immediately behind the front. Sustained wind speeds of 40 to 50 mph were common with wind gusts of up to 68 mph. The highest measured wind gust was 68 mph at King Coulee Raws in northern Garfield county. A semi truck and trailer was blown off Interstate 94 in Dawson County, and overturned while attempting to exit the highway. The driver suffered minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 17, 2:00 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Dec 17, 2:00 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
200 AM MST WED DEC 17 2003

...HIGH WIND WARNING FOR MOST AREAS TODAY...

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
SHORTWAVE MOVING ACROSS NORTHWEST AND NORTH CENTRAL MONTANA AT THIS
TIME WILL MOVE QUICKLY ACROSS NORTHEAST MONTANA THIS MORNING. UPPER
RIDGE WILL REBOUND TONIGHT WITH SURFACE HIGH PRESSURE BUILDING INTO
MONTANA AND REMAIN OVER THE AREA THROUGH FRIDAY.

TODAY...SHORTWAVE QUICKLY PASSES THROUGH NORTHEAST MONTANA WITH LEFT
FRONT QUAD OF 130 KNOT UPPER LEVEL JET NOSING IN. WITH LAPSE RATES
APPROACHING 8 DEG C/KM THIS MORNING AND UP TO 70 KNOT WINDS BETWEEN
700 AND 800 MB IN THE MODEL SOUNDINGS AND DECENT SUBSIDENCE TO BRING
IT TO THE SURFACE...GOING HIGH WIND WARNING FOR MOST OF THE FORECAST AREA
LOOKS GOOD. WINDS HAVE ALREADY GUSTED AS HIGH AS 50 MPH AT ZORTMAN
RAWS DURING THE NIGHT WHICH IS NEAR THE 850 MB LEVEL. WILL KEEP THE
NE CORNER ZONES OUT OF THE WARNING WERE CLOUD COVER IS EXPECTED TO
LIMIT MIXING.  EXPECT A MILD DAY TEMPERATUREWISE WITH GOOD MIXING
EXCEPT IN THE NE WHERE SKIES SHOULD REMAIN CLOUDY WITH SURFACE LOW
MOVING THROUGH SOUTHERN SASKATCHEWAN. SKIES SHOULD CLEAR ELSEWHERE
AS DRIER AIR MOVES IN BEHIND THE SHORTWAVE.

TONIGHT...SURFACE HIGH BUILDS INTO MONTANA AND WYOMING WHICH SHOULD
DECOUPLE WINDS QUICKLY THIS EVENING EXCEPT IN THE EAST WHERE WINDS
USUALLY TAKE LONGER TO DIMINISH.

THURSDAY THROUGH FRIDAY...UPPER RIDGE BUILDS BACK INTO MONTANA WITH
SURFACE HIGH REMAINING IN THE AREA. THURSDAY WILL BE SOMEWHAT COOLER
WITH COOLER AIR AND LESS MIXING IN THE AREA. WARM AIR ADVECTION
RETURNS THURSDAY NIGHT RESULTING IN A WARMER DAY FRIDAY. FORRESTER

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
MODELS IN UNUSUALLY GOOD AGREEMENT FOR THIS FORECAST PERIOD. WEAK
SHORT WAVE TO BRUSH THE AREA ON SATURDAY FOR PARTLY CLOUDY WORDING
IN FORECAST. STRONGER SHORT WAVE FOR SUNDAY AFTERNOON AND NIGHT
FORECAST BY MOST MODELS TO DIVE SOUTHEAST ACROSS WEST AND CENTRAL
MONTANA. ABUNDANT CLOUDINESS FORECAST ACROSS THE CWA FOR THAT TIME
PERIOD BUT WITH DRY FORECAST LEFT AS IS. COOLER TEMPS MONDAY
FOLLOWING THE SHORT WAVE. UPPER RIDGE BUILDS BACK NORTH ACROSS THE
AREA SOMEWHAT ON TUESDAY WITH SOME WARMING NOTED. DECREASED
NIGHTTIME WINDS THROUGH MUCH OF THE PERIOD AS EXPECT DECOUPLING WILL
OCCUR ACROSS MUCH OF THE AREA WITH LONG NIGHTS AND RESIDUAL SNOW
COVER ACROSS PART OF THE CWA. NO OTHER CHANGES OF NOTE DURING THIS
RELATIVELY QUIET TIME PERIOD. LYNN

&&

.KGGW WATCHES/WARNINGS/ADVISORIES...
 HIGH WIND WARNING TODAY FOR MTZ016-017-020>026-059>061

&&
Hazardous weather outlook, Dec 16, 10:06 PM MST, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
1006 PM MST TUE DEC 16 2003

MTZ016-017-020>027-059>061-171300-
CENTRAL AND SOUTHERN PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DAWSON-
GARFIELD-MCCONE-NORTHERN PHILLIPS-NORTHERN VALLEY-PETROLEUM-PRAIRIE-
RICHLAND-SOUTHWEST PHILLIPS COUNTY-WESTERN ROOSEVELT-WIBAUX-
1006 PM MST TUE DEC 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A HIGH WIND WARNING HAS BEEN ISSUED FOR WEDNESDAY. 30 TO 45 MPH WEST
TO NORTHWEST IS EXPECTED WITH GUSTS UP TO 60 MPH. PLEASE SEE
WWUS75 KGGW OR GTFNPWGGW FOR ADDITIONAL INFORMATION.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-062-171300-
DANIELS-EASTERN ROOSEVELT-SHERIDAN-
1006 PM MST TUE DEC 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

STRONG WEST TO NORTHWEST WIND OF 25 TO 35 MPH WITH GUSTS UP TO 50
MPH ARE EXPECTED TO DEVELOP ON WEDNESDAY.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Northern Phillips

When
December 17, 5:54 AM MST to 6:54 AM MST
Where
Northern Phillips forecast zone
Measured
50 kt (58 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Little Rocky Mountains

When
December 17, 7:10 AM MST to 8:10 AM MST
Where
Little Rocky Mountains forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

High Wind, Western Roosevelt

When
December 17, 8:14 AM MST to 9:14 AM MST
Where
Western Roosevelt forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

High Wind, Garfield

When
December 17, 8:51 AM MST to 9:51 AM MST
Where
Garfield forecast zone
Measured
59 kt (68 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

High Wind, Central and Southern Valley

When
December 17, 9:08 AM MST to 10:08 AM MST
Where
Central and Southern Valley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

High Wind, McCone

When
December 17, 9:40 AM MST to 10:40 AM MST
Where
McCone forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

High Wind, Dawson

When
December 17, 10:00 AM MST to 11:00 AM MST
Where
Dawson forecast zone
Measured
42 kt (48 mph) measured sustained
Injuries
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

High Wind, Wibaux

When
December 17, 10:20 AM MST to 11:20 AM MST
Where
Wibaux forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

High Wind, Prairie

When
December 17, 10:44 AM MST to 11:44 AM MST
Where
Prairie forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2003Every state in 2003This day in weather historyWarnings in Montana, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330844, 5330843, 5330840, 5330842, 5330841, 5330838, 5330839, 5330845, 5330837.